What is the role of medications in the etiology of erectile dysfunction (ED)?

Updated: Aug 08, 2018
  • Author: Edward David Kim, MD, FACS; Chief Editor: Edward David Kim, MD, FACS  more...
  • Print
Answer

ED is an adverse effect of many commonly prescribed medications. For example, some psychotropic drugs and antihypertensive agents are associated with ED. Persistent posttreatment ED is a listed adverse effect of the 5-alpha reductase inhibitors finasteride and dutasteride and of alpha blockers.

However, a review of a United Kingdom medical record database found no evidence that the use of 5-alpha reductase inhibitors independently increase the risk for ED. In 71,849 men with benign prostatic hyperplasia (BPH), the risk of ED was not increased with the use of finasteride or dutasteride only (odds ratio [OR] 0.94), or a 5-alpha reductase inhibitor plus an alpha blocker (OR 0.92) compared with an alpha blocker only. In addition, the risk of ED was not increase in 12 346 men prescribed finasteride 1 mg for alopecia, compared with unexposed men with alopecia (OR 0.95). The risk of ED did increase with longer duration of BPH, regardless of drug exposure. [48]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!